Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Columbia, SC

May 22, 2004Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2004, 2:42 PM EDT for Lexington County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 2:42 PM EDT (18:42 UTC)
Expired
May 22, 2004, 3:15 PM EDT
In force
33 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lexington County, SC

The radar

The Columbia radar (KCAE), 9 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WUUS52 KCAE 221842
SVRCAE
SCC063-221915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
242 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITIES OF...WEST COLUMBIA...SPRINGDALE...SEVEN
  OAKS...RED BANK...OAK GROVE...LEXINGTON...CAYCE

* UNTIL 315 PM EDT

* AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR RED BANK...OR ABOUT OVER
  RED BANK...AND MOVING NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
  CONGAREE AND PINERIDGE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7
5 7 1 9 9.

LAT...LON 3396 8136 3382 8122 3397 8098 3414 8116

$$

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:25 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 22, 12:25 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1225 PM EDT SAT MAY 22 2004

.UPDATE...

UPDATED FORECAST PACKAGE TO REMOVE MORNING WORDING. OUTFLOW BOUNDARY
HAS MOVED INTO THE AREA FROM OVERNIGHT MCS TO OUR NORTH AND
INTERACTION WITH UPPER LEVEL SHORTWAVE OVER THE AREA WILL TRIGGER
OFF CONVECTION TODAY. THINGS ARE ALREADY GETTING GOING OVER THE
NORTHERN CSRA AND ARE EXPECTED TO BECOME MORE WIDESPREAD AS THE DAY
CONTINUES. INVERTED V SOUNDINGS AND PLENTY OF LOW LEVEL MOISTURE
WILL HELP SOME OF THESE STORMS TO POSSIBLY BECOME SEVERE THIS
AFTERNOON. TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL FUEL
THUNDERSTORMS TODAY. CROSS TOTALS OVER 24 WITH TOTAL TOTALS IN THE
LOWER 50S AND LIS -6 TO -9 INDICATE THAT THE CONDITIONS ARE
FAVORABLE FOR POSSIBLE SEVERE CONDITIONS THIS AFTERNOON. WE WILL
MONITOR THE SITUATION FOR ANY FURTHER DEVELOPMENT.

&&

.PREV DISCUSSION...
AM CONCERNED ABOUT THE OUTFLOW BOUNDARY COMING IN THIS MORNING
POSSIBLY TRIGGERING SOME RW/TRW.  JUST NOT SURE WHETHER IT WILL
REMAIN IN TACT.  MAY HAVE TO PUT SOME MORNING POPS INTO THE NORTHERN
PORTIONS OF THE CWA.  AS FOR THIS AFTERNOON...ATMOSPHERE BECOMES
QUITE UNSTABLE WITH SURFACE TEMPS IN THE LOW TO MID 90S, TOTALS OVER
50, LIS -4, CAPE OVER 1600. TRIGGERING MECHANISMS ARE WEAK WITH
LEE SIDE TROF AND POSSIBLY THE REMNANTS OF OUTFLOW. HOWEVER...
WATER VAPOR SHOWING A GOOD SHORT WAVE COMING OUT OF TEXAS MOVING
FAIRLY RAPIDLY DUE EAST WHICH SHOULD MAKE IT INTO THE CSRA AROUND
00Z.

LEE SIDE TROF WILL REMAIN OVER THE AREA THROUGH SUNDAY KEEPING THE
THREAT OF AFTERNOON/EVENING RW/TRW.

FLOW BECOMES MORE ZONAL BY MONDAY WITH WEAK SHORT WAVES MOVING
THROUGH DURING THE COURSE OF THE WEEK.  BEST CHANCE OF PRECIP
APPEARS TO BE WEDNESDAY AND THURSDAY.

MIXING HGTS/WINDS TODAY  5500 FT/24012
                  SUNDAY 5300 FT/20012
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

17/17
Hazardous weather outlook, May 22, 10:53 AM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE COLUMBIA SC
1053 AM EDT SAT MAY 22 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231453-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
1053 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF
GEORGIA.

THUNDERSTORMS WILL BE SCATTERED AND VERY SLOW MOVING. THEREFORE...
ONLY ISOLATED LOCATIONS ARE EXPECTED TO SEE SEVERE WEATHER. ANY
STRONG TO SEVERE THUNDERSTORMS THAT DO FORM LATER TODAY WILL ALSO
HAVE THE POTENTIAL TO PRODUCE LOCALLY VERY HEAVY RAIN DUE TO THEIR
SLOW MOVEMENT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

JDB

In the hours before

Special weather statement, May 22, 9:46 AM EDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
946 AM EDT SAT MAY 22 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221904-

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...
946 AM EDT SAT MAY 22 2004

...SEVERE WEATHER OUTLOOK...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF
GEORGIA.

THE ATMOSPHERE HAS BECOME MORE MOIST IN THE LOWER LEVELS WHILE THE
UPPER LEVELS HAVE BECOME DRIER. THIS WILL RESULT IN CONDITIONS MORE
FAVORABLE FOR A FEW THUNDERSTORMS TO PRODUCE DAMAGING WINDS AND LARGE
HAIL THIS AFTERNOON AND EVENING.

TEMPERATURES ARE EXPECTED TO REACH IN THE LOWER 90S WITH HIGH
HUMIDITY ACROSS THE AREA. AN OUTFLOW BOUNDARY FROM A MESOSCALE
CONVECTIVE SYSTEM TO OUR NORTH OVERNIGHT HAS SET UP ACROSS THE REGION
IN ADDITION TO AN UPPER LEVEL TROUGH OVER THE AREA WILL ACT AS A
TRIGGERS FOR CONVECTION DEVELOPING TODAY.

THUNDERSTORMS WILL BE SCATTERED AND VERY SLOW MOVING. THEREFORE...
ONLY ISOLATED LOCATIONS ARE EXPECTED TO SEE SEVERE WEATHER. ANY
STRONG TO SEVERE THUNDERSTORMS THAT DO FORM LATER TODAY WILL ALSO
HAVE THE POTENTIAL TO PRODUCE LOCALLY VERY HEAVY RAIN DUE TO THEIR
SLOW MOVEMENT.

NO PARTICULAR AREA WILL BE FAVORED FOR SEEING SEVERE WEATHER THIS
AFTERNOON. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM
AROUND 2 PM AND BECOME MORE WIDESPREAD AS THE AFTERNOON PROGRESSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SPOTTER ACTIVATION MAY BE REQUIRED. PLEASE STAY TUNED TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

JDB
Special weather statement, May 22, 2:39 PM EDT, 3 minutes before
SCZ027-221915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY THROUGH 315 PM
EDT...

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF RED
BANK...MOVING NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SOUTH CONGAREE...RED
BANK...LEXINGTON...PINERIDGE...OAK GROVE...SPRINGDALE...SEVEN OAKS...
CAYCE AND WEST COLUMBIA THROUGH 315 PM EDT.

WINDS TO 45 MPH AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH THESE STORMS

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

JDB

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:18 PM EDTSevere Thunderstorm WarningCAELancaster27 min
May 22, 3:57 PM EDTSevere Thunderstorm WarningCAERichland33 min
May 22, 4:05 PM EDTSevere Thunderstorm WarningCAEKershaw40 min
May 22, 4:27 PM EDTSevere Thunderstorm WarningCAEKershaw33 min
May 22, 7:55 PM EDTSevere Thunderstorm WarningCAEBamberg50 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.